Journal Information
Vol. 29. Issue. 3.June 2009
Pages 0-284
Vol. 29. Issue. 3.June 2009
Pages 0-284
DOI: 10.3265/Nefrologia.2009.29.3.5144.en.full
Full text access
Massive hepatic haematoma in patient on haemodialysis
Hematoma hepático gigante en un paciente en hemodiálisis
Visits
...
R.. Pecesa, Vega Cabreraa, I.. Camposa, C.. Pecesb
a Servicio de Nefrolog??a, Hospital Universitario La Paz, Madrid, Madrid, Espa??a,
b Area de Tecnolog??a de la Informaci??n, SESCAM, Toledo, Toledo, Espa??a,
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (1)
Full Text

Dear Editor:

Patients on periodic HD have an elevated risk of spontaneous haemorrhages or haemorrhages caused by minimal trauma to the retroperitoneal, renal, pericardial, mediastinic and subdural areas. Multiple factors affect predisposition to bleeding, including platelet dysfunction, antiplatelet agents and anticoagulants.1,2 The development of a subcapsular hepatic haematoma is an exceptional complication that can occur spontaneously or with minimal closed trauma.3,4 We present a patient aged 77 years who in 2003 was diagnosed with chronic kidney disease second to myeloma kidney (IgG Kappa). Treatment with melfalan/prednisone decreased the circulating paraprotein and improved the medullar affectation. In February 2004, the patient began HD. During the last two years, the patient received two cycles of melfalan/prednisone, and later, bortezomib (Velcade®). He remained stable, with the disease under control and without anaemia with EPO. From April to July 2006, he received conjugated oestrogen (Equin®) (20mg/day) for uraemic thrombopathy. Lately, the patient has been taking aspirin as an anti-platelet agent. On 7 August 2006, eight hours after finishing the HD session, he experienced dizziness and fell, striking his right hypochondrium, and lost consciousness for several minutes. When he was admitted to the hospital he was conscious and aware of his surroundings; he complained of pain in his right scapula. Blood pressure was 55/35, cardiac frequency 72l/min and he showed sinus rhythm. Analytical tests showed: haematocrit 19%, haemoglobin 6.9g/dl, 300,000 platelets/mm3, 10,000 leukocytes/mm3 with the normal formula, PT 82%, INR 1.2 and fibrinogen 520mg/dl. Other data: Na 139mmol/l, K 6.7mmol/l, HCO3 22mmol/l, urea 84mg/dl, Cr 7.5mg/dl, GGT 727UI/l, GOT 127UI/l, GPT 167UI/l, LDH 372UI/l and total bilirubin 0.4mg/dl. A thoracic-abdominal CT with contrast revealed a subcapsular hepatic haematoma measuring 10 x 7 x 20cm in the right lobe; the organ was displaced, but without underlying hepatic lesions (figure 1). The kidneys were atrophic and there was a moderate amount of free liquid (blood) in the pouch of Douglas. To reverse the hypovolaemia, we administered isotonic saline and blood transfusions (four packs of red blood cells) and gum for the hyperpotasaemia. Six hours after being admitted, his haemodynamics were stable and he underwent an HD session without heparin. In the following 48 hours he remained at rest and under observation with frequent haematological checks.Haemoglobin levels remained stable. Local discomfort required mild analgesics.Over the following days, HD was performed under close monitoring and without heparin. Eight days after admission, during a CTexam, the haematoma had not increased in size and remained within the subcapsular area.The patient was referred to his original unit and follow-up by a series of CTs showed the slow, progressive reabsorption of the haematoma over eight weeks, with no need for surgery.

The likely causes that would favour bleeding, in addition to the uraemia, could include the myeloma itself, the administration of oestrogens, use of heparin during HD, the anti-platelet agent, and lastly, the closed local trauma. Although the CT showed no sign of underlying hepatic lesions (adenoma, haemangioma or peliosis) the patient could suffer from lesions arising from hepatic peliosis that were undetected by the CT.4,5 Hepatic peliosis , which is characterised by cystic blood-filled spaces in the sinusoids, is associated with the administration of androgenic-anabolic and other steroids, oral contraceptives and synthetic oestrogens. Its complications can include ruptured liver and spontaneous hepatic haematoma.6-12 In this case, both the myeloma and the oestrogens could have favoured the development of hepatic peliosis,8,10 making the liver more susceptible to spontaneous rupture or rupture from closed trauma.3 Many hepatic haematomas that are haemodynamically stable are given conservative treatment without surgical intervention and have a success rate of more than 80%.13,14 The only determining factor for it to be treated without surgical intervention is haemodynamic stability. In our patient, once his haemodynamics were stable, conservative treatment consisting of rest, transfusions, close monitoring and HD without heparin permitted favourable evolution and the resolution of the haematoma in two months.

To sum up, the development of a subcapsular hepatic haematoma in HD is a rare complication which, by producing a severe haemorrhage and shock, places the patient’s life at risk and is a challenging situation. Conservative treatment with no surgical intervention is an option that permits recovery without problems. As far as we know, this is the first case of a patient undergoing periodic HD who has presented this complication.

Figure 1.

Bibliography
[1]
Sohal AS, Gangji AS, Crowther MA, Treleaven D. Uremic bleeding: pathophysiology and clinical risk factors. Thrombosis Research 2006;118:417-22. [Pubmed]
[2]
Hedges SJ, Dehoney SB, Hooper JS, Amanzadeh J, Busti AJ. Evidence-based treatment recommendations for uremic bleeding. Nat Clin Pract Nephrol 2007;3:138-53. [Pubmed]
[3]
Trotter JF. Hepatic hematoma after deep tissue massage. N Engl J Med 1999;341:2019-20. [Pubmed]
[4]
Merine D, Fishman EK, Zerhouni EA. Spontaneous hepatic hemorrhage: Clinical and CT findings. J Comput Assist Tomogr 1988;12:397-400. [Pubmed]
[5]
Iannaccone R, Federle MP, Brancatelli G, Matsui O, Fishman EK, Narra VR, et al. Peliosis hepatis: spectrum of imaging findings. AJR Am J Roentgenol?? 006;187:W43-52. [Pubmed]
[6]
Schumacher J, Muller G. Large hepatic hematoma and intraabdominal hemorrhage associated with abuse of anabolic steroids. N Engl J Med 1999;340:1123-4. [Pubmed]
[7]
Peces R, Ablanedo P, ??lvarez J. Peliosis hepatis after renal transplantation. Arch Intern Med 1984;144:1505. [Pubmed]
[8]
Molina T, Delmer A, Le Tourneau A, Texier P, Degott C, Audoin J, et al. Hepatic lesions of vascular origin in multicentric Castleman??s disease, plasma cell type: report of one case with peliosis hepatis and another with perisinusoidal fibrosis and nodular regenerative hyperplasia. Pathol Res Pract 1995;191:1159-64. [Pubmed]
[9]
Smathers RL, Heiken JP, Lee JK, Press GA, Balfe DM. Computed tomography of fatal hepatic rupture due to peliosis hepatis. J Comput Assist Tomogr 1984;8:768-9. [Pubmed]
[10]
Gisbert PJ, Gonz??lez A, Moreira V, Sanrom??n LA, Hern??ndez F, Cano A. An intrahepatic hematoma secondary to peliosis hepatis in a female patient treated with oral contraceptives. Rev Esp Enferm Dig 1994;85:475-7. [Pubmed]
[11]
Fidelman N, La Berge JM, Kerlan RK Jr. SCVIR 2002 Film Panel Case 4: Massive intraperitoneal hemorrhage caused by peliosis hepatis. J Vasc Interv Radiol 2002;13:542-5. [Pubmed]
[12]
Patil JJ, O??Donohoe B, Loyden CF, Shanahan D. Near-fatal spontaneous hepatic rupture associated with anabolic androgenic steroid use: a case report. Br J Sports Med 2007;41:462-3. [Pubmed]
[13]
Fang JF, Wong YC, Lin BC, Hsu YP, Chen MF. The CT risk factors for the need of operative treatment in initially hemodynamically stable patients after blunt hepatic trauma. J Trauma 2006;61:547-54.
[14]
Gourgiotis S, Vougas V, Germanos S, Dimopoulos N, Bolanis I, Drakopoulos S, et al. Operative and nonoperative management of blunt hepatic trauma in adults: a single-center report. J Hepatobiliary Pancreat Surg 2007;14:387-91. [Pubmed]
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.